Texas, 2024

Flash Flooding and Hail in Texas, November 2, 2024

November 2, 2024 · NWS LUB · 6 events in 4 counties and zones

Several rounds of thunderstorms occurred throughout the day on the second. Lift from an approaching mid-level disturbance sparked rapid thunderstorm development as it overspread a moist and unstable atmosphere spreading back into eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Several rounds of thunderstorms occurred throughout the day on the second. Lift from an approaching mid-level disturbance sparked rapid thunderstorm development as it overspread a moist and unstable atmosphere spreading back into eastern New Mexico. Several of these storms became strong to severe early on, while torrential rain led to areas of flash flooding. The thunderstorm activity in eastern New Mexico quickly expanded into a large complex as it spread into West Texas late on the first into early on the second. One stronger segment embedded in the initial line of storms moving across the South Plains early in the morning generated a wind gust as high as 68 mph in Lamb County. Another severe wind gust, peaking at 61 mph, was measured in Lubbock County as the line progressed eastward. However, much more widespread was the heavy rain that this activity provided to the region. Locations over the southwestern Texas Panhandle, in Parmer County, recorded rain totals near and above three inches with the first round of thunderstorms early in the morning. Roads quickly became inundated and several vehicles flooded out. Heavy rain advanced into the central South Plains mid-morning, bringing deluges to many spots, including in and around Lubbock. A quick one to three inches of rain produced widespread street flooding in Lubbock and quickly saturated the top soils. As temperatures warmed into the 70s and lower 80s south of an outflow boundary, a new round of robust thunderstorms formed over southeast New Mexico into the northern Permian Basin during the afternoon. This activity weakened as it moved over the much cooler air over the South and Rolling Plains during the evening but it did bring more heavy rain to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 2, 2:09 AM CST, 21 minutes earlier. Its key messages:

  • Updated at 302 AM CDT Sat Nov 2 2024
  • Widespread showers and thunderstorms expected today through Monday morning.
  • Cooler and drier next week until late week when additional precipitation chances are expected.
Area forecast discussion, Nov 2, 2:09 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
309 AM CDT Sat Nov 2 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 302 AM CDT Sat Nov 2 2024

 - Widespread showers and thunderstorms expected today through
   Monday morning.

 - Cooler and drier next week until late week when additional
   precipitation chances are expected.

&&

.SHORT TERM...
(Today and tonight)
Issued at 302 AM CDT Sat Nov 2 2024

Ongoing thunderstorm activity at 07z over eastern NM and the far
southwest TX Panhandle will continue to shift slowly eastward
through the rest of this morning. This activity is expected to
maintain intensity and persist or expand in coverage, supported by
persistent strong low level theta-e advection and upper level
forcing associated with a shortwave impulse analyzed on water vapor
imagery currently near El Paso. This complex of thunderstorms has
evolved farther north than previously forecast, with the heaviest
and most persistent rain expected to remain mainly over the SW TX
Panhandle and NW South Plains through the rest of this morning.
Given observational trends, the strong large-scale forcing present,
and potential for training and backbuilding, we have expanded the
Flash Flood Watch which now covers most of the western half of the
Caprock through early this afternoon.

Forecast uncertainty for this afternoon and evening is quite high at
this time and depends heavily on how the morning convection evolves.
The current expectation is for the ongoing complex of storms to
remain concentrated mainly over the northern half of the forecast
area through this afternoon, with cooler afternoon highs expected
over the TX Panhandle compared to the rest of the region. Most short
term guidance then suggests an additional round of scattered to
numerous storms will develop over the Permian Basin and southern
South Plains this afternoon and shift eastward through the evening.
This next round of activity will benefit from much stronger large-
scale forcing as the nose of a 250mb jet approaches from the
southwest, and with bulk shear magnitudes of 30kt or greater and
MUCAPEs likely above 1500 J/kg, some of these afternoon and evening
storms may become severe with a primary hazard of large hail. The
atmosphere will remain exceptionally moist today with PWATs near
record highs for the day, so heavy rainfall will remain a threat
with storms later today and tonight. Despite a continuing threat for
flash flooding, there is very high uncertainty regarding the
eventual coverage and location of the most concentrated activity, so
will hold off on any additional flood watches at this time.
Thunderstorm activity will gradually move east of our area through
the course of tonight with mild overnight lows expected area-wide.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 302 AM CDT Sat Nov 2 2024

By Sunday morning, the rain event will still be ongoing but
uncertainty starts to creep upwards beginning at this time. The
upper level trough axis will still be well west of the area over the
Intermountain West on Sunday morning. However, this trough will
continue to deepen and is forecast to at least briefly close off at
500mb late on Sunday. A short wave trough, associated with a 110kt
jet streak, out ahead of the larger scale trough will be ejecting
out over the area on Sunday morning. This brings the convective
afternoon and evening forecast into question due to the unknown
convective activity in the morning. Broad large scale ascent will
continue to spread overhead out ahead of the trough later on Sunday.
Some model guidance is even showing a secondary 250mb jet max moving
overhead late Sunday into early Monday with another short wave
trough ahead of the parent closed low. During the day on Sunday,
surface cyclogenesis will strengthen in lee of the Rockies over
southeastern Colorado. A surface dryline will mix eastward under the
deep southwesterly flow. The latest GFS solution shows the dryline
east of the FA which is likely too aggressive given the position of
the upper level low still west of the four-corners. We would expect
a more westerly position somewhere possibly around the edge of the
caprock. Either way, uncapped instability will exist east of the
dryline with values currently progged to be on the order of 1000
J/kg in the mixed layer. Stronger southwesterly winds spreading over
the area will increase deep layer shear will bring increasing
chances of severe storms with any convection that does develop.

Although lift will still be present over the area on Monday, a dry
slot will develop and spread overhead. At the same time, moisture
will be wrapping around the low and entering the area from the
northwest within an area of moist isentropic ascent. This will keep
precipitation chances going through the day on Monday favoring the
southern Texas Panhandle into the northern South Plains. Conditions
will finally dry out during the second half of Monday as the trough
axis moves overhead bringing subsidence overhead. At the same time,
a cold front will move through the area bringing colder temperatures
on Tuesday morning. Surface winds will quickly swing back around to
the southeast mid-week in advance of another upper level trough
digging southward across the Intermountain West. This system may
bring convective chances back to the region around Thursday-Friday
this week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Sat Nov 2 2024

IFR to LIFR CIGs are expected to prevail at all terminals through
the overnight period and continue through much of the day on
Saturday. Potential does exist for CIGs to fall below minimums
overnight but confidence on when or where this occurs is low.
Otherwise, expect gradually expanding coverage of RA tonight
through early Saturday morning, with a more well-organized area of
TSRA expected to impact the terminals from mid-morning Saturday
through early afternoon. Gradual improvements in CIGs are expected
Saturday evening, with an additional round of TS possible at KLBB
and KPVW Saturday night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 PM CDT this afternoon for TXZ021>023-027>029-
033-034-039-040.

&&

SHORT TERM...30
LONG TERM....01
AVIATION...30
Hazardous weather outlook, Nov 2, 2:08 AM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
308 AM CDT Sat Nov 2 2024

TXZ021>044-030815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
308 AM CDT Sat Nov 2 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms are expected to move over the far
southwestern Texas Panhandle and northern and western portions of
the South Plains through the rest of this morning. Heavy rainfall
and slow storm motion may result in flash flooding, and a Flash
Flood Watch is in effect until 2 PM for this area.

Additional showers and thunderstorms are possible over the remainder
of the region later this afternoon through tonight. Some storms may
be severe, especially over the southern South Plains and southern
Rolling Plains. The primary hazard will be hail up to ping pong ball
size and heavy rainfall resulting in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected to continue off the Caprock
on Sunday. Some storms may become severe with large hail and damaging
wind gusts possible. Chances for showers and thunderstorms return to
the region on Thursday.

In the hours before

Local storm report, Nov 2, 2:25 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
325 AM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     Flash Flood      Farwell                 34.39N 103.03W
11/02/2024                   Parmer             TX   Law Enforcement

            Water reported over several roadways in
            Farwell.

&&

DWK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Parmer

When
November 2, 2:30 AM CST to 8:30 AM CST
Where
Parmer County, 2.7 mi SSW of Farwell to 6.54 mi WSW of Hub
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.343, -103.043

Rain showers and thunderstorms moving out of New Mexico early on the morning of the second repeatedly trained over Parmer County producing nearly four inches of rain within a few hours. Law enforcement in Parmer County as well as pictures from social media showed water over US Highway 60 between Farwell and Bovina as well as several other roadways. Additionally, law enforcement reported several vehicles were stranded in flood waters.

Thunderstorm Wind, Lamb

When
November 2, 8:02 AM CST to 8:07 AM CST
Where
Lamb County, 4 mi SSE of Spade
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.867, -102.123

A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 0802 CST through 0807 CST. A peak wind gust of 68 mph was measured at 0802 CST.

Thunderstorm Wind, Lubbock

When
November 2, 8:32 AM CST
Where
Lubbock County, 4 mi NNE of Shallowater
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.733, -101.953

A Texas Tech University West Texas mesonet site near Shallowater measured a severe wind gust of 61 mph.

Flash Flood, Lubbock

When
November 2, 9:00 AM CST to 12:00 PM CST
Where
Lubbock County, 3.04 mi W of (Lbb)lubbock Intl Ar to 3.21 mi ESE of (Lbb)lubbock Intl Ar
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.667, -101.873

Rain and thunderstorms grew upscale along an outflow boundary moving eastward across the South Plains. This activity trained over Lubbock County creating flash flooding across the city of Lubbock. Numerous reports were received of water over area roadways in and around the city of Lubbock. Additionally, several vehicles were stranded due to high waters.

Hail, Terry

When
November 2, 7:17 PM CST
Where
Terry County, Meadow
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.330, -102.200

Local broadcast media relayed a report of quarter size hail in Meadow.

Flash Flood, Lubbock

When
November 2, 8:00 PM CST to 10:00 PM CST
Where
Lubbock County, 2.03 mi WNW of Woodrow to 4.62 mi S of Burris
Cause
Heavy Rain
Reported by
Public
Coordinates
33.459, -101.853

Additional thunderstorms moved over the city of Lubbock on the evening of the second. These storms produced heavy rainfall in a short amount of time across an area that already experienced flash flooding earlier in the day. These additional thunderstorms created flash flooding across the southern portion of the city of Lubbock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216293, 1216219, 1216220, 1216340, 1216221, 1216341.